The trusted source for
healthcare information and
Sources: Kernan WN, et al. Phenylpropanolamine and the risk of hemorrhagic stroke. N Engl J Med 2000;343:1826-1832; and Haller CA, et al. Adverse cardiovascular and central nervous system events associated with dietary supplements containing ephedra alkaloids. N Engl J Med 2000; 343:1833-1838.
Phenylpropanolamine (ppa) is commonly found in appetite suppressants and cold remedies. Experience with overdoses and case reports have linked the use of products containing PPA to hemorrhagic stroke, often after the first use of these products. Could routine use of this drug result in hemorrhagic stroke as well?
In a case control study by Kernan and colleagues, the authors recruited men and women ages 18 to 49 from 43 U.S. hospitals. Eligibility criteria included the occurrence of a subarachnoid or intracerebral hemorrhage within 30 days before enrollment, and the absence of a previously diagnosed brain lesion. For each case patient, two control subjects were matched for age, race, and sex; nearly 2000 subjects were enrolled. For women, the adjusted odds ratio was 16.58 (95 % CI, 1.51-182.21; P = 0.02) for the association between the use of appetite suppressants containing PPA and hemorrhagic stroke risk. The association was weaker and not statistically significant for women’s first use of cough and cold remedies containing PPA, and for men and women combined for cough and cold remedies. An analysis in men showed no increased hemorrhagic stroke risk in association with the use of cough or cold remedies containing PPA. No men reported the use of appetite suppressants. The results suggest that PPA in appetite suppressants, and possibly in cough and cold remedies, is an independent risk factor for hemorrhagic stroke in women.
Dietary supplements that contain ephedra alkaloids (sometimes called ma huang) are widely promoted as "all-natural" means of losing weight and increasing energy. In light of recently reported adverse events related to use of these products, the Food and Drug Administration (FDA) has proposed limits on the dose and duration of the use of such supplements. They have requested an independent review of adverse events reports related to the use of supplements containing ephedra alkaloids in order to assess causation and estimate the level of risk to consumers.
In the second study, by Haller and associates, a standardized rating system was applied to 140 reports of adverse events related to the use of dietary supplements containing ephedra alkaloids that were submitted to the FDA between June 1, 1997, and March 31, 1999. Sixty-two percent of the cases were considered to be definitely, probably, or possibly related to the use of supplements containing ephedra alkaloids. Hypertension was the single most frequent adverse effect (17 reports), followed by palpitations, tachycardia, or both (13); stroke (10); and seizure (7). Ten events resulted in death, and 13 events produced permanent disability. The authors conclude that the use of dietary supplements containing ephedra alkaloids may pose a health risk to some persons.
When the first study was submitted to the New England Journal of Medicine, the editors considered it so important that they released it as an early report on their Web site (www.nejm.org/content/2000/0343/0025/1826.asp). In addition, this study prompted the recall of PPA products. My own experience with PPA supports this study. I have seen overdoses that result in severe headaches, hypertension, seizures, and hemorrhagic stroke. As a result, I stopped prescribing these products a few years ago. Pathophysiologically, the morbidity appears to be related to the property of PPA that induces cerebral hypertension—so much so, in fact, that a reflex bradycardia often is induced in overdose. I suspect the reason that the association between women and PPA-containing appetite suppressants is so strong is because women are, on average, smaller than men, and because the highest amount of PPA (75 mg) is found in extended-release appetite suppressants, resulting in a higher mg/kg dose than that found in cough and cold preparations.
This study is very important to emergency physicians for two reasons: 1) they should immediately stop prescribing PPA-containing products, and 2) they should ask patients who complain of headache about the use of these products, as they represent a new and important risk for hemorrhagic stroke.
The second report also was published as an early Web site release (www.nejm.org/content/2000/0343/0025/1833.asp). This study confirms concerns that these "natural" products are indeed potent pharmaceuticals. In addition, physicians who query patients about the use of these products may find that the sympathomimetic effects of these agents are the cause of clinically relevant morbidity and mortality.